Case of delirium complicated with pneumonia that improved with blonanserin administration
Version of Record online: 28 SEP 2010
© 2010 The Authors. Psychiatry and Clinical Neurosciences © 2010 Japanese Society of Psychiatry and Neurology
Psychiatry and Clinical Neurosciences
Volume 64, Issue 5, pages 588–589, October 2010
How to Cite
Andoh, H., Kato, K., Sato, R., Akama, F., Sakaguchi, T. and Matsumoto, H. (2010), Case of delirium complicated with pneumonia that improved with blonanserin administration. Psychiatry and Clinical Neurosciences, 64: 588–589. doi: 10.1111/j.1440-1819.2010.02124.x
- Issue online: 28 SEP 2010
- Version of Record online: 28 SEP 2010
- Received 9 April 2010; revised 12 June 2010; accepted 26 June 2010.
DELIRIUM OCCURS AT rates ranging from 10% to 30% of all hospital admissions. It is a negative prognostic indicator, often leading to longer hospital stays and higher mortality.1 The efficacy of atypical antipsychotics, such as risperidone (RIS), for delirium has been reported.2 Herein, we report a case of delirium following the administration of antipsychotics, which was improved by blonanserin (BNS) administration.
The patient was a 70-year-old man who was hospitalized with pneumonia. He developed psychomotor agitation and delusions on day 2 after admission. There was no family history of psychiatric disease. Auscultation demonstrated wheeze, and there were no abnormalities detected on neurological examination. The score on the Memorial Delirium Assessment Scale (MDAS) was 28/30 points. The MDAS is a 10-item, four-point clinician-rated scale (possible range 0–30) designed and validated to accurately diagnose and rate the severity of delirium in medically ill patients, including cancer patients and other medically ill populations.3 There were no abnormal findings on electroencephalography or magnetic resonance imaging; only white blood cells and C-reactive protein were elevated. The patient was diagnosed with delirium due to pneumonia and the administration of RIS (0.5 mg/day) was initiated. The dose of RIS was increased to 1.5 mg/day. However, agitation and delusions did not improve and the administration of RIS induced respiratory inhibition due to oversedation.
The MDAS was 23/30 points on the day 7. Because of the persistence of psychotic symptoms and respiratory inhibition, the antipsychotic medications were changed from RIS to BNS on the day 7. The initial dose of BNS was 8 mg/day. Delusion improved on day 10, and the dose of BNS was increased to 10 mg/day. On day 12, MDAS was reduced to 11/30 points, showing improvement, and the dose of BNS was increased to 14 mg/day. On day 14, psychiatric symptoms had completely resolved and the MDAS was 9/30 points. Laboratory examinations did not detect any abnormal findings and there were no side-effects during treatment.
BNS is an atypical antipsychotic agent indicated for use in patients with schizophrenia in Japan and Korea. It has a high affinity for receptors of dopamine D2 and serotonin 5-HT2A and a low affinity for receptors of muscarine H1, adrenaline alpha 1 and serotonin 5-HT2C.4 Therefore, it is concluded that BNS offers the advantage of fewer side-effects, less bodyweight gain, lower risk of excessive sedation, less disturbance of the digestive system and less likelihood of inducing orthostatic hypotension than other antipsychotics. As there was a lower affinity for receptors of muscarine H1, adrenaline alpha 1 and serotonin 5-HT2C, it is considered that BNS is not a sedative like other antipsychotics, and is effective for patients with delirium complicated by respiratory diseases.
Although the improvement of delirium by other antipsychotics has been reported, improvement due to BNS has not been previously described. Therefore, this case provides new and useful information. Many points remain to be elucidated with regard to the pathology of delirium and the efficacy of BNS. Further accumulation of cases and experience is necessary.